Statin Drug Overdose Prompts Kidney Failure


An elderly man with a history of heart disease filed a malpractice suit against his cardiologist after being prescribed Lipitor and suffering from rhabdomyolysis. Though the man exercised regularly and maintained a healthy diet and exercise regime, his cardiologist put him on 80 mg a day of Lipitor as a precautionary measure to reduce the risk of his high cholesterol and heart disease. The patient’s skeletal muscle began to steadily break down, and he began to experience signs of kidney failure. A pharmacologist was asked to consult on the case and opine on the validity of the cardiologist’s Lipitor prescription.

Question(s) For Expert Witness

  • 1. Do you dispense lipitor?
  • 2. Have you ever lectured or published on statins?

Expert Witness Response E-005901

Atorvastatin, more commonly called Lipitor, is an inhibitor for the HMG-CoA reductase passage that produces cholesterol. Clinical dose ranges between 10 mg a day and 80 mg a day. Several muscle-related adverse events are associated with atorvastatin administration including rhabdomyolysis. The risk for rhabdomyolysis increases in a dose-dependent manner, so that risk is higher when doses of atorvastatin are escalated. While I do not directly dispense atorvastatin as a pharmacologist and not a pharmacist, I have high level knowledge on the clinical pharmacology of this drug. My research, which is funded by a government research center, includes preclinical studies that involve atorvastatin and its role in neuroprotection following ischemic stroke. To this end, I have both lectured and published on atorvastatin and other statin drugs.

Expert Witness Response E-083201

I am involved with starting, stopping, titrating and monitoring patients on Lipitor and other statins. I also train pharmacy students on how to dispense, counsel patient and assure appropriate use of this medication in practice. The amount of Lipitor taken by the client was excessive. The maximum dose is 80 mg, and beyond this dose is unreasonable and unsafe. Moreover, use of 80 mg of this medication is considered high-intensity, which is only recommended for the management of patients with clinical atherosclerotic vascular disease (ASCVD), patients with familial hypercholesterolemia, or possibly a patient with a very high predicted 10-year risk score of ASCVD that is at least 7.5%. It sounds like this person is unlikely to meet these criteria based on the above information. Moreover, using high-intensity statin therapy is more potentially problematic in patients who are elderly. I am a Certified Lipid Specialist, a Board Certified Pharmacotherapy Specialists, and a Board Certified Ambulatory Care Pharmacist. I also have an extensive history of teaching, conducting research and providing patient care in the area of hypercholesterolemia. I am also on the National Lipid Associations Board of Directors. I am recognized as a national expert in the area of statin medications, and was recently part of a national research project on the safe use of statin medication.

RELATED EXPERT WITNESSES

Post Tags